Mississippi, 2010Tornadoes and Damaging Wind in Mississippi, November 23, 2010
November 23, 2010 · NWS JAN · 3 events in 1 county or zone
Two tornadoes developed in Simpson County on the morning of November 23rd. A cold front was pushing into northern Mississippi at that time, and the tornadoes developed in vicinity of warm, moist air out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- $150,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two tornadoes developed in Simpson County on the morning of November 23rd. A cold front was pushing into northern Mississippi at that time, and the tornadoes developed in vicinity of warm, moist air out ahead of the front. The tornadoes were fairly weak and short lived.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 23, 4:23 AM CST, 6 hours 7 minutes earlier.
Area forecast discussion, Nov 23, 4:23 AM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
423 AM CST TUE NOV 23 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MODELS CONTINUE IN
GOOD AGREEMENT WITH WARMER THAN NORMAL TEMPERATURES CONTINUING
THROUGH THE SHORT TERM AND DECENT RAIN CHANCES OVER MUCH OF THE AREA
TODAY. LOCAL RADARS WERE ALREADY SHOWING AN INCREASE IN WAA SHOWERS
OVER THE SOUTHERN HALF OF THE AREA WHILE A BAND OF SHOWERS AND
THUNDERSTORMS WAS NEARING OUR NORTHWEST ZONES. THIS ACTIVITY TO THE
NORTHWEST WAS ALONG AND AHEAD OF A COLD FRONT THAT LATEST SURFACE
ANALYSIS HAD STRETCHING FROM THE MISSOURI BOOTHEEL ACROSS CENTRAL
ARKANSAS AND INTO THE RED RIVER VALLEY. THIS COLD FRONT WILL DROP
INTO OUR AREA THIS MORNING WHILE WEAKENING AS IT LOSES ITS UPPER
LEVEL SUPPORT AND ASSOCIATED SURFACE LOW MOVES FROM THE NORTHERN
GREAT LAKES REGION INTO CANADA. THE 00Z JAN SOUNDING HAD A PW OF
.91IN. PWS ARE EXPECTED TO INCREASE TO NEAR AN INCH AND A HALF AHEAD
OF THE FRONT. SURFACE DEW POINTS WERE HANGING TOUGH TONIGHT IN THE
MID 60S. DESPITE THE MOISTURE INCREASE...INSTABILITY WILL REMAIN
LIMITED TODAY AND WIND PROFILES WILL BE BECOMING LIGHTER THROUGH THE
DAY. WL NOT INCLUDE MENTION OF STRONG STORMS TODAY IN THE HWO. THE
COLD FRONT IS EXPECTED TO BE NEAR A GRANADA TO BASTROP LINE BY NOON
AND STALL JUST NORTH OF THE INTERSTATE 20 CORRIDOR BY THIS EVENING.
THE SLOW MOVEMENT OF THE FRONT WILL ALLOW FOR A DECENT WARMUP ACROSS
MUCH OF THE AREA TODAY DESPITE THE CLOUDS AND CHANCES FOR RAIN.
ABOVE NORMAL HIGHS IN THE 70S ARE EXPECTED. TONIGHT OUR WINDS ALOFT
WILL BEGIN BACKING MORE TO THE SOUTHWEST IN RESPONSE TO THE MORE
POTENT LOW PRESSURE SYSTEM DEVELOPING OVER THE WESTERN CONUS. THIS
SYSTEM WILL HELP DEEPEN A SURFACE LOW LEE OF THE ROCKIES. AS A
RESULT OUR STALLED FRONTAL BOUNDARY ACROSS THE CWA WILL BEGIN
RETURNING NORTH AS A WARM FRONT. GREATEST RAIN CHANCES TONIGHT WILL
BE CARRIED OVER OUR NORTHERN ZONES. MODELS ARE QUITE AGGRESSIVE WITH
DENSE FOG POTENTIAL SOUTH OF THE WARM FRONT OVER THE SOUTHERN HALF
OF THE AREA. WL INCLUDE MENTION OF AREAS OF FOG FOR NOW. THE WARM
FRONT WILL PUSH NORTH OF OUR CWA WEDNESDAY LEAVING US WITH THE WARM
MOIST AIRMASS. MODELS DO SHOW SOME DRIER AIR ALOFT MOVING UP FROM
THE GULF DURING THE DAY LOWERING PWS TO AN INCH AND LIMITING RAIN
CHANCES. WL NOT CARRY POPS OVER THE SOUTHERN HALF AND ONLY EARLY
MORNING POPS IN THE NORTH. THE STRONGER DEVELOPING LOW PRESSURE
SYSTEM IN THE WEST TONIGHT WILL SEND ITS ASSOCIATED COLD FRONT INTO
ARKANSAS WEDNESDAY NIGHT. MODEL CONSENSUS STILL HAS THE COLD FRONT
WEST OF OUR SOUTHEAST ARKANSAS ZONES AT DAYBREAK THURSDAY BUT A FEW
SHOWERS OR THUNDERSTORMS AHEAD OF THE FRONT MAY MOVE INTO OUR
NORTHWEST ZONES AFTER MIDNIGHT. OVERNIGHT TEMPERATURES WILL CONTINUE
WELL ABOVE NORMAL AS MOST SITES ONLY BOTTOM OUT IN THE LOWER 60S
AGAIN. /22/
.LONG TERM...THURSDAY THROUGH NEXT MONDAY...MODEL DISAGREEMENT IS
QUITE PREVALENT THROUGHOUT THE EXTENDED PERIOD AND IS PROVIDING A
SIGNIFICANT HURDLE IN THE FORECAST PROCESS THIS MORNING. SOME OF
THIS UNCERTAINTY LIKELY DERIVES FROM THE CURRENT INTERESTING UPPER
LEVEL FLOW PATTERN ACROSS THE NORTHERN HEMISPHERE...WITH A MAJOR
BLOCK IN THE WESTERN NORTH ATLANTIC REGIME HAVING A HARD TIME JIVING
WITH THE FLOW PATTERN TRYING TO BE FORCED BY LA-NINA CONDITIONS IN
THE EQUATORIAL PACIFIC OCEAN.
LONG RANGE FORECASTS (OUT TO 7 DAYS) ARE USUALLY FILLED WITH
UNCERTAINTY IN THE LATTER PORTION OF THE PERIOD DUE TO INHERENT
LIMITS OF WEATHER PREDICTION. HOWEVER...MAJOR UNCERTAINTIES ARE
STILL SHOWING UP FOR THANKSGIVING CONCERNING TIMING OF THE PASSAGE
OF A STRONG COLD FRONT THROUGH THE ARKLAMISS. ONCE AGAIN...THE GFS
MODEL IS FASTEST AND MOST PROGRESSIVE...WHILE THE NAM IS THE
SLOWEST. THE EUROPEAN MODEL IS SOMEWHAT A MIDDLE GROUND AND WAS
LARGELY LEANED ON SINCE IT REPRESENTS A "MEAN" AND IS USUALLY A VERY
ACCURATE MODEL IN THIS TIME PERIOD.
WITH THE FORMER IN MIND...ANTICIPATE A VERY WARM THANKSGIVING DAY
FOR MOST FOLKS IN THE REGION AHEAD OF THE COLD FRONT WITH RATHER
STRONG AND SOMEWHAT GUSTY SOUTH WINDS AND A FEW PASSING SHOWERS. THE
FRONT ITSELF SHOULD BE ACCOMPANIED BY A BAND OF SHOWERS AND EMBEDDED
THUNDERSTORMS WITH A WIDE BAND OF RAIN AND ISOLATED RUMBLES OF
THUNDERSTORMS OCCURRING BEHIND THE SURFACE WIND SHIFT. THE FRONT
WILL HAVE A SOUTHWEST TO NORTHEAST ORIENTATION AND OOZE INTO THE
ARKLAMISS DELTA IN THE MIDDAY TO AFTERNOON HOURS...AND TO THE
NATCHEZ TRACE CORRIDOR BY LATE IN THE AFTERNOON TO EARLY EVENING.
THE FRONT SHOULD PRESS SOUTHEAST OF MY SOUTHEAST MS ZONES BEFORE
DAYBREAK FRIDAY...ALTHOUGH MAYBE NOT MUCH BEFORE. STRONG COLD AIR
ADVECTION IN THE WAKE OF THE FRONT WILL SEND TEMPERATURES TUMBLING
QUICKLY AND STIFF NORTH WINDS WILL EXACERBATE THE CHILL. LOWS BY 7
TO 9 AM FRIDAY SHOULD RANGE FROM THE LOW TO MID 30S IN NW ZONES TO
THE UPPER 40S IN SOUTHEAST MS. DESPITE THE ON-GOING PRECIP AND TEMPS
SOMEWHAT CLOSE TO FREEZING IN NORTHWEST ZONES LATE THURSDAY
NIGHT/EARLY FRIDAY...AN EXAMINATION OF FORECAST MODEL SOUNDINGS
REVEALS NO RISK OF ANY WINTRY TYPE PRECIPITATION WITHIN THE CONFINES
OF THE CWA. THE RISK OF SEVERE WEATHER ALONG THE COLD FRONT IS ONLY
SLIGHTLY HIGHER THAN THE RISK OF WINTRY WEATHER IN THE WAKE OF
IT...BUT THE STORM PREDICTION CENTER NOW SUGGESTS THERE MAY BE SOME
RISK OF A STRONG STORM OR TWO ALONG THE BOUNDARY IN MY WESTERN
ZONES. GUSTY WINDS TO 45 MPH APPEARS TO BE THE MAIN THREAT AND I
WILL MENTION BRIEFLY IN THE HWO.
ANTICIPATE CLOUDS AND LIGHT RAIN GRADUALLY CLEARING OUT TO THE SOUTH
AND EAST FRIDAY MORNING THROUGH EARLY FRIDAY AFTERNOON WITH
TEMPERATURES STRUGGLING TO ACHIEVE THE 50 DEGREE MARK (AND ACTUALLY
FAILING TO DO SO IN SOME LOCATIONS). CLEAR SKIES AND LIGHTENING
WINDS FRIDAY NIGHT WILL SET THE STAGE FOR A WIDESPREAD LIGHT FREEZE
BY SATURDAY MORNING. THE EFFECTS OF HIGH PRESSURE SHOULD EXTEND
THROUGH SATURDAY AND SATURDAY NIGHT WITH CONTINUED BELOW NORMAL
TEMPERATURES.
IT IS AT THIS POINT WHERE MODEL SOLUTIONS ARE TENDING TO DIVERGE ALL
OVER THE PLACE AS A LARGE PLUG OF UPPER LEVEL ENERGY TRANSLATES EAST
THROUGH THE WESTERN CONUS. THE OPERATIONAL GFS MODEL IS QUICKEST
WITH HAVING THIS INFLUX OF ENERGY RESULT IN GULF MOISTURE INFLUX
BACK INTO THE REGION AND EVENTUAL SHOWER AND THUNDERSTORM CHANCES.
THE EUROPEAN MODEL IS MUCH SLOWER WITH THIS OVERALL
PROGRESSION...BUT WAS LARGELY IGNORED SINCE THE EVOLUTION OF THE
UPPER LEVEL PATTERN ACROSS THE CONUS FORECASTED BY THIS MODEL
APPEARS THE HAVE SIGNIFICANT FLAWS. THEREFORE...EVEN THOUGH GFS
ENSEMBLE GUIDANCE SUGGESTS A HUGE SPREAD OF SOLUTIONS BETWEEN
VARIOUS MEMBERS IN THIS PORTION OF THE LONG RANGE...THE
OPERATIONALLY-BASED GFS MEX GUIDANCE WAS MAINLY FOLLOWED FOR POPS
AND TEMPS SINCE ITS OUTPUT APPEARS AT LEAST AS FEASIBLE AS ANY OTHER
SOLUTION. WITH THAT IN MIND EARLY NEXT WEEK COULD FEATURE A BOUT OF
INCLEMENT WEATHER. /BB/
&&
.AVIATION...VISIBILITIES HAVE REMAINED GREATER THAN 6SM THIS MORNING
BUT WIDESPREAD MVFR CEILINGS WERE BEING OBSERVED. LOCAL RADARS WERE
ALSO SHOWING SCATTERED LIGHT SHOWERS ACROSS THE AREA. CEILINGS MAY
DROP TO IFR CONDITIONS THIS MORNING BEFORE INCREASING AGAIN TO MVFR
BY 15Z. PREVAILING IFR CONDITIONS CAN BE EXPECTED THIS MORNING IN
THE NORTH THOUGH AS SHOWERS AND THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT THAT WILL DROP INTO THE AREA. THIS FRONT WILL BE NEAR GLH
BY 15Z AND GWO BY 18Z. THE FRONT WILL STALL JUST NORTH OF JAN-MEI
THIS EVENING BEFORE RETURNING NORTH AS A WARM FRONT LATER TONIGHT.
SOUTH OF THE FRONT TODAY VFR CONDITIONS ARE EXPECTED BUT MODELS ARE
IN AGREEMENT THAT IFR TO LIFR CONDITIONS WILL DEVELOP SOUTH OF THE
STALLED BOUNDARY AFTER 06Z WED AND SPREAD NORTHWARD AS THE BOUNDARY
LIFTS NORTH. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 77 59 79 61 / 56 18 14 12
MERIDIAN 79 59 80 58 / 57 17 13 10
VICKSBURG 78 58 80 61 / 44 26 14 17
HATTIESBURG 81 61 80 60 / 40 12 8 8
NATCHEZ 77 62 78 63 / 43 23 9 13
GREENVILLE 72 57 77 61 / 73 43 26 30
GREENWOOD 74 57 78 62 / 73 40 31 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
22/50
Hazardous weather outlook, Nov 23, 5:43 AM CST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
543 AM CST TUE NOV 23 2010
LAZ015-016-023>026-MSZ043>066-072>074-241145-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
543 AM CST TUE NOV 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI AND EAST
CENTRAL LOUISIANA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT. SOME DENSE FOG REDUCING
VISIBILITIES TO BELOW A HALF MILE WILL BE POSSIBLE AT TIMES. THIS
WILL MAKE DRIVING HAZARDOUS. DRIVER ARE URGED TO BE ALERT FOR RAPIDLY
CHANGING VISIBILITIES TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE WEST OF A GREENWOOD...TO
VICKSBURG...TO NATCHEZ LINE THURSDAY AFTERNOON THROUGH EARLY
THURSDAY EVENING ALONG A STRONG COLD FRONT MOVING THROUGH THE
REGION. THE MAIN RISK WITH ANY STRONG STORMS WILL BE WIND GUSTS IN
EXCESS OF 40 MPH. THE RISK OF SEVERE STORMS APPEARS LOW AT THIS TIME
DUE TO AN EXPECTED LACK OF ATMOSPHERIC INSTABILITY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
ARZ074-075-LAZ007>009-MSZ018-019-025>042-241145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
543 AM CST TUE NOV 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE WEST OF A GREENWOOD...TO
VICKSBURG...TO NATCHEZ LINE THURSDAY AFTERNOON THROUGH EARLY
THURSDAY EVENING ALONG A STRONG COLD FRONT MOVING THROUGH THE
REGION. THE MAIN RISK WITH ANY STRONG STORMS WILL BE WIND GUSTS IN
EXCESS OF 40 MPH. THE RISK OF SEVERE STORMS APPEARS LOW AT THIS TIME
DUE TO AN EXPECTED LACK OF ATMOSPHERIC INSTABILITY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
22
Tornado, Simpson
- When
- November 23, 10:30 AM CST to 10:50 AM CST
- Where
- Simpson County, 1.89 mi NW of Harrisville to 3.46 mi SSE of Braxton
- Rating
- EF1
- Path length
- 8.01 mi
- Path width
- 150 yd
- Property damage
- $250,000
- Crop damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.990, -90.103
The tornado began near Highway 469 just northwest of the Harrisville Community. The tornado moved generally east, downing numerous trees and power lines and damaged some fences. The most intense damage was on Deer Camp Road, where a large number of trees were uprooted and snapped, with one power pole snapped. As the tornado approached Braxton, it caused roof damage to one home and damaged or destroyed several outbuildings. The tornado dissipated south of Braxton before the parent storm crossed Highway 49. Maximum wind speeds were around 100 mph.
Thunderstorm Wind, Simpson
- When
- November 23, 11:30 AM CST
- Where
- Simpson County, 0.97 mi N of Martinville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.984, -89.751
Three large trees were blown down just north of Martinville along Highway 541.
Tornado, Simpson
- When
- November 23, 11:35 AM CST to 11:40 AM CST
- Where
- Simpson County, 2.32 mi NE of Martinville to 3.87 mi ENE of Martinville
- Rating
- EF1
- Path length
- 2.06 mi
- Path width
- 75 yd
- Property damage
- $200,000
- Crop damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.994, -89.722
The initial damage was located near the intersection of Warren and Warren Cook Roads, where several trees were downed. The tornado moved east and caused its most intense damage near the intersection of Warren Cook and Cole Roads. A chicken house was nearly destroyed, two other chicken houses sustained significant damage, a roof was blown off a mobile home, a few other homes sustained roof damage, and numerous trees were snapped or uprooted. The tornado then caused roof damage to a house on Bill Collins Road. The tornado dissipated just after crossing Highway 540, where a couple of pine trees had their tops blown off and some limbs were blown down. Maximum wind speeds were around 95 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Idaho, November 23, 2010$28,000 · 11 events
- Tornado in California, November 23, 2010$2,000 · EF1 · 1 event
- Blizzard and Winter Storm in Utah, November 23 to 24, 201055 kt wind · 11 events
- Drought in Georgia, November 23 to 30, 201010 events
- Winter Storm in Montana, November 23 to 24, 201010 events
- Blizzard and Winter Storm in Colorado, November 23 to 25, 20109 events
- Blizzard and Winter Storm in Nevada, November 23, 20105 events
- Winter Storm in Montana, November 23 to 24, 20104 events
- Drought in Alabama, November 23 to 30, 20104 events
- Blizzard in Montana, November 23, 20103 events
- Blizzard and Winter Storm in Utah, November 23 to 24, 20102 events
- Frost and Freeze in Oregon, November 23 to 24, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267540, 267605, 267606.